Thunderstorm Wind, Chautauqua
- When
- May 23, 7:43 PM EST
- Where
- Chautauqua County, 1.24 mi NE of Findley Lake
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 42.130, -79.710
Thunderstorms developed in warm, humid air as a cold front approached the region during the afternoon hours. The thunderstorms produced wind gusts measured to 52 knots.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Thunderstorms developed in warm, humid air as a cold front approached the region during the afternoon hours. The thunderstorms produced wind gusts measured to 52 knots. The thunderstorm winds downed trees and power lines in Findley Lake, Clymer, Panama and Busti. Training thunderstorms brought heavy rains with radar estimated rainfall rates of two inches per hour. The Village of Lakewood suffered flash flooding. Numerous streets were closed by high water and basements were flooded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 23, 7:28 PM EST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 828 PM EDT MON MAY 23 2011 .SYNOPSIS... A COLD FRONT WILL SLOWLY MOVE EASTWARD ACROSS WESTERN AND CENTRAL PORTIONS OF NEW YORK THIS EVENING WITH A BROKEN LINE OF SHOWERS AND THUNDERSTORMS PRECEDING THE FRONT. DRY WEATHER IS THEN EXPECTED ON TUESDAY AND WEDNESDAY AS A RIDGE MOVES ACROSS THE STATE. THE NEXT RAIN EVENT WILL BE ON THURSDAY AND FRIDAY AS A WAVE OF LOW PRESSURE MOVES INTO THE REGION. && .NEAR TERM /THROUGH TUESDAY/... A PRE FRONTAL TROUGH EXTENDING FROM SOUTHERN ONTARIO AND CENTRAL LAKE ERIE TO ABOUT INDIANAPOLIS IS HELPING TO PRODUCE A BROKEN LINE OF STRONG TO SEVERE CONVECTION EARLY THIS EVENING. AN INITIAL LINE WEAKENED AND SPLIT IN TWO AS IT APPROACHED WESTERN NEW YORK...AND ITS REMNANTS ARE NOW BEING OVERTAKEN BY A SECOND LINE WHICH IS FAIRLY POTENT. THE AIRMASS OVER WESTERN NEW YORK AS OF 23Z WAS MODESTLY UNSTABLE WITH LI'S OF ZERO TO -2 AND SBCAPES IN THE NEIGHBORHOOD OF 400 J/KG. THE CONVECTION SHOULD WEAKEN A BIT AS IT CROSSES LAKE ERIE...BUT OUR AIRMASS WILL CERTAINLY SUPPORT ONGOING CONVECTION. AS FAR AS STRONG CONVECTION GOES...THE HIGHEST CHANCE FOR STRONG TO SEVERE STORMS WILL BE FOUND OVER THE SRN TIER WHERE THE MOST UNSTABLE AIRMASS IS IN PLACE...AND MORE IMPORTANTLY...WHERE THE STRONGEST SHEAR IS FOUND. THIS AREA DESERVES VERY CLOSE MONITORING AS SOME OF THE STORMS UPSTREAM HAVE SHOWN SIGNS OF MID LEVEL CIRCULATION. THE LINE OF CONVECTION...WHICH IS ALIGNED ROUGHLY WEST TO EAST...WILL HAVE SEVERAL CORES OF HEAVY RAIN THAT WILL TRAIN ACROSS THE SOUTHERN TIER AS THE EVENING PROGRESSES. THIS WILL ALSO HAVE TO BE WTCHED FOR POSSIBLE HYDRO PROBLEMS...PARTICULARLY GIVEN THE WET CONDITIONS OF THE PAST SEVERAL WEEKS. ONCE THE BROKEN LINE OF CONVECTION MOVES THROUGH...A COLD FRONT WILL QUIETLY OOZE ACROSS THE REGION AND STABILIZE THE ATMOSPHERE. UNFORTUNATELY...LOW LEVEL MOISTURE WILL GET TRAPPED UNDER A LOW LEVEL INVERSION RESULTING IN A PERIOD OF LOW CLOUDS LATE TONIGHT INTO TUESDAY MORNING. IT IS ALWAYS DIFFICULT TO PREDICT HOW LONG THIS WILL TAKE TO BURN OFF...BUT WILL BE FAIRLY OPTIMISTIC AND FORECAST AT LEAST A PARTLY SUNNY AFTERNOON FOR ALL AREAS AFTER A CLOUDY OR MOSTLY CLOUDY START. && .SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/... THIS PERIOD WILL FEATURE DRY AND PLEASANT WX AS SFC FRONT SHOULD HAVE PUSHED FAR ENOUGH SOUTH TO KEEP ANY SHOWERS AND EVEN MOST OF THE CLOUDINESS SOUTH OF OUR REGION THROUGH WEDNESDAY. 850 MB TEMPS OF 7-9C SUPPORT U60S/L70S. DURING WEDNESDAY NIGHT...THE AFOREMENTIONED FRONT WILL BEGIN TO LIFT NORTH AGAIN...WITH MOISTURE RIDING ALONG IT AFTER MIDNIGHT. WILL INTRODUCE CHC POPS TO ALL BUT NORTH COUNTRY. && .LONG TERM /THURSDAY THROUGH MONDAY/... ...RENEWED HYDRO CONCERNS THURS AND FRI... ...UNSETTLED WX MORE LIKELY THROUGH MOST OF THE HOLIDAY WEEKEND... MODELS IN GOOD AGREEMENT THURS AND FRI WITH KEEPING FRONT STALLED IN OUR VICINITY WITH WAVES OF LOW PRESSURE ROLLING ALONG IT. SOME SIGNS THAT FRONT WILL LIFT JUST TO OUR NORTH THURS WITH HEAVIER RAINS OVER LK ONTARIO AND LESS OVER SOUTHERN TIER...BUT NOT SURE OF THIS SO WILL GO WITH HIGH LIKELY POPS...WITH SLIGHTLY HIGHER POPS TO NORTH. TEMPS A TOUGH CALL...WILL GO WITH WARMER L70S THURS BUT DROP TO 60S FRI WITH FRONT SAGGING A BIT FURTHER SOUTH. COULD BE EVEN COOLER FRI IF A STEADY RAIN RESULTS. THERE IS POTENTIAL FOR SIGNIFICANT QPF THURS AND FRI CONSIDERING THE PROXIMITY OF THE FRONT. MODELS HAVE AGAIN FLIP-FLOPPED FOR THE WEEKEND WITH 12Z GFS NOW SHOWING UPPER TROUGH DIGGING INTO A CLOSED UPPER LOW OVER THE EASTERN LAKES BY SUNDAY AND MONDAY. THIS WOULD KEEP VERY UNSETTLED WX ALL WEEKEND. CAN GEM STILL SHOWS THE TROUGH PROGRESSIVE ENOUGH TO CLEAR THINGS OUT ON SUNDAY...WHILE 12Z ECMWF SHOWS A PROGRESSIVE TROUGH BUT SLOWER...KEEPING UNSETTLED WX THROUGH THE FIRST HALF OF SUNDAY WITH IMPROVEMENT LATER SUNDAY AND MONDAY. FOR NOW...WILL HOLD LIKELY POPS SATURDAY AND SLOWLY TAPER OFF POPS SUNDAY AND MONDAY WITH SEASONABLE TEMPS. CONFIDENCE SUNDAY AND MONDAY IS VERY LOW. STAY TUNED. && .AVIATION /01Z TUESDAY THROUGH SATURDAY/... WHILE VFR CONDITIONS WILL BE FOUND ACROSS THE REGION EARLY THIS EVENING...A LINE OF SHOWERS AND THUNDERSTORMS WILL PUSH ACROSS SOUTHERN ONTARIO AND LAKE ERIE. THE STORMS WILL LIKELY BE STRONGEST ACROSS THE SOUTHERN TIER WHERE THERE WILL BE THE CHANCE FOR SEVERE WEATHER BETWEEN ABOUT 00Z AND 03Z. AFTER 06Z...EXPECT LOWERING MVFR CIGS...WITH AREAS OF IFR CIGS BY AROUND 12Z. CLOUDS SHOULD BREAK UP SOME DURING TUESDAY MORNING WITH VFR CONDITIONS EVENTUALLY RETURNING TO ALL OF WESTERN NY. OUTLOOK... WEDNESDAY...MAINLY VFR. THURSDAY...MVFR WITH SHOWERS LIKELY. FRIDAY AND SATURDAY...VFR/MVFR WITH CHANCE SHOWERS. && .MARINE... A SMALL CRAFT ADVISORY FOR GUSTY WINDS WILL REMAIN FOR GUSTY SOUTH OR SOUTH-SOUTHWEST WINDS THIS EVENING. THEN A COLD FRONT WILL MOVE THROUGH WITH A ROUND OF THUNDERSTORMS PRECEDING IT. LOCAL LAKE BREEZES WILL PREVAIL ON TUESDAY AND WEDNESDAY AS A RIDGE MOVES ACROSS THE STATE. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...ZAFF NEAR TERM...RSH/ZAFF SHORT TERM...JJR/SFM LONG TERM...JJR/SFM AVIATION...RSH/ZAFF MARINE...SFM/ZAFF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 507 AM EDT MON MAY 23 2011 NYZ001>008-010>014-019>021-085-240915- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 507 AM EDT MON MAY 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE STORM PREDICTION CENTER HAS PLACED MOST OF WESTERN AND NORTH CENTRAL NEW YORK IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA DURING THE AFTERNOON AND EVENING...SOME OF WHICH COULD BE STRONG TO SEVERE WITH THE PRIMARY THREAT COMING IN THE FORM OF STRONG DAMAGING WINDS...WITH HAIL ALSO POSSIBLE. A FEW OF THESE STORMS MAY ALSO PRODUCE LOCALIZED HEAVY RAINFALL AND POOR DRAINAGE FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED FROM WEDNESDAY NIGHT THROUGH AT LEAST FRIDAY AS A SLOW MOVING FRONTAL SYSTEM SETS UP ACROSS THE REGION. ADDITIONAL HEAVY RAINFALL WILL BE POSSIBLE DURING THIS TIME FRAME...POTENTIALLY LEADING TO ADDITIONAL FLOODING CONCERNS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-240915- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 507 AM EDT MON MAY 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE STORM PREDICTION CENTER HAS PLACED THE LOWER GREAT LAKES REGION IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA DURING THE AFTERNOON AND EVENING...SOME OF WHICH COULD BE STRONG TO SEVERE WITH THE PRIMARY THREAT COMING IN THE FORM OF STRONG WIND GUSTS AND HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF JJR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 819 PM EDT MON MAY 23 2011 NYZ019-240230- CHAUTAUQUA- INCLUDING THE CITY OF...JAMESTOWN 819 PM EDT MON MAY 23 2011 ...STRONG THUNDERSTORMS MOVING INTO CHAUTAUQUA COUNTY... AN AREA OF STRONG THUNDERSTORMS IS MOVING INTO CHAUTAUQUA COUNTY FROM ERIE COUNTY PENNSYLVANIA. THESE STRONG THUNDERSTORMS WILL PRODUCE GUSTY WINDS...SMALL HAIL...FREQUENT LIGHTNING AND HEAVY DOWNPOURS. THE STRONGEST STORM IS EXPECTED TO REACH JAMESTOWN AROUND 840 PM. IF YOU SEE LIGHTNING OR HEAR THUNDER...GO IN A STURDY BUILDING IMMEDIATELY. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD...IT IS DIFFICULT TO DETERMINE HOW DEEP THE WATER IS. DPK
The Buffalo radar (KBUF), 121 km away, was scanning. The volume nearest the first event began at 00:43 UTC.
4 thunderstorm wind, 1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316480, 316481, 316485, 316482, 316473.